CW: drug use
Does anyone else get really really annoyed at the number of side-effects doctors expect us to tolerate?
I warn you now, this is a rant and not a useful post.
On Sunday night I was in bad pain. I don’t really know why or what was causing it, but I knew it hurt more than I could cope with and that I needed to be at work the next day. So I did what I have been told to do when the pain gets really bad, and took some tramadol.
I haven’t taken tramadol in a long time because it has a habit of making me a bit whacked out. I avoid endone for much the same reason. Both make me spacey and sleepy but send my mind racing at a million miles an hour, leaving my super-active brain stuck in a body that feels like it is suffering sleep paralysis. I also don’t feel that they have much of an impact on my pain levels. The next day I feel weak and shaky. I don’t really like either of them. Also, they both make you constipated.
Sunday night took things to a new level. I took my tramadol at around 9pm. I was fine at first in terms of side-effects and went to bed with a heatpack to wait the pain out. Half an hour later I was genuinely concerned that the doctors had replaced my innocent painkillers with hardcore hallucinogens.
I’ll preface the rest of my experience by saying I’ve never taken illicit drugs of any kind. I’ve never even been drunk. I have no interest in perception-altering substances, so drug users out there may read this and go, “ah, you innocent child, thinking this is bad.” I don’t know. My poor little mind was bending.
By midnight I was still not asleep. My brain had carried out a really, really detailed mediation between my cat and my dog. I could talk to animals, you see. I forced myself to get up and go to the loo and was swaying like a drunk woman. I could feel the world tilting, melting and floating around me, like my foothold on the earth was tenuous at best.
When I got back to bed, I started crying because I felt like my arms were melting into one another, and I couldn’t tell my elbows apart. I felt like my hands were on backwards. I was being eaten by the bed. I couldn’t move. I could just about articulate to my husband what was happening, and I know I sounded pathetic and barely coherent.
I was awake, my mind racing and my body distorting, until around 4am. It was nightmarish. I felt like I was living the Coraline movie.
When I woke up the next morning, my body was wracked by tremors and I was so weak I could barely hold my phone to send an email to work saying I’d be late. I was dizzy and nauseous. The whole day I was tired and weak, couldn’t eat properly until mid-afternoon, and was really struggling to articulate my thoughts. I would just lose the ability to say things halfway through the sentence, even though my brain was making the right pictures.
The only thing that made my pain reduce? Time. And quite frankly, even if the tramadol had worked, I’m not sure it would be worth the hassle.
I know that I’m far from the only person to experience problems with the pills meant to relieve pain. I’m far from the only person to have horrible side-effects with something as fundamental to the treatment of endometriosis as hormonal birth control. I consider the issues I get – bloating, abdominal pain, tender breasts, mood swings, weird cravings, reduced energy – to be relatively minor, because we are told they are common and not really worth troubling a doctor about.
Why are we expected to have to deal with this? Why must sick people choose between pain and suffering from their illness and pain and suffering from their treatment? Why am I in the situation where I’m forced to call in sick, not because I am ill, but because I attempted to use my prescribed medication? Why, if I go to the emergency department, will I be offered endone as my only option, and be kicked out as soon as I take it? What else can I possibly do?
Gosh, I hate endo.